Persistent genital arousal disorder (PGAD): The role of antidepressants in etiology and treatment of a barely known disease
21 February 2019 (online)
Persistent genital arousal disorder (PGAD) is a rare disease in women. It is characterized by unintentional genital arousal without sexual pleasure. The typical symptoms reported by patients are involuntary genital or clitoral arousals, which rarely get better by masturbation. Because of these symptoms the patients suffer from distinct distress, which can sometimes lead to major depression and suicidal thoughts. Presently, the etiology and the pathophysiology of the disease is unknown. Stopping drugs, which can induce PGAD should be the first step in the therapy of PGAD. Sometimes local anesthetics can help to reduce symptoms. Other treatment options include antidepressants (for example Clomipramine, Duloxetine), anticonvulsants (Pregabalin, Carbamazepine), antiandrogens (Leuprolide), dopamine agonists and antagonists (Risperidone) or botulinum toxine. However, only case reports exist.
The etiology of PGAD is unknown. Side effects of drugs as well as any mechanical irritation of the pudendal nerve are discussed. Hereinafter we will show an overview of some antidepressants we found in our sexual medicine consultation and in the literature, which may cause a PGAD during intake or cessation.
Some indiviudal cases have shown, how Citalopram, Fluoxetin, Venlafaxine, Trazodone and some SSRIs may induce or worsen PGAD while starting this medication. Other cases were reported in which PGAD was induced or worsened during reduction or discontinuation of antidepressants: for example Amitryptyline, Citalopram, Milnacipran and Paroxetine. As an example we report the first case of newly occuring PGAD while stopping Fluvoxamine after taking it for years. The young woman described the typical symptoms directly after stopping her medication.
The etiology of PGAD is unknown. With regard to antidepressants there are two sides to every coin: On the one side they can alleviate symptoms possibly by inhibiting sexual excitation and/or altering sensory perception; on the other side they can induce or worsen PGAD while taking or stopping them. It seems that only antidepressants with a serotonergic component play a role in the induction or worsening of PGAD. Consequently we need more clinical research to characterize these disease and its cause.